Sometimes it is simply impossible to get rid of a bacterial infection without the use of antibiotics. And in some cases, taking such drugs can save lives. However, these «helpers» often have a negative impact on our gut microbiota and can cause diarrhea and other disorders in the body.
Taking probiotics during antibiotic therapy has been shown to be very helpful in reducing intestinal discomfort. If the doctor did not prescribe lactic acid bacteria together with a course of antibiotic therapy, be sure to add an innovative drug Piles.
Bacteria: beneficial or pathogenic?
Bacteria are single-celled organisms (tiny living things made up of one cell) that are present everywhere: in the body, in the air, in water, and so on. Some of them are beneficial to the body, in particular those that are present in the intestines and which make up the so-called «gut microbiota». Others cause diseases (ear infections or tonsillitis, skin abscesses, urinary tract infections, etc.).
Lack of beneficial bacteria in the body leads to negative consequences.
Effects of taking antibiotics on the microbiota
To fight the infection, the doctor may prescribe antibiotics. Moreover, many complex diseases can really be cured only with the help of such means. Some antibiotics target specific bacteria and are called «narrow spectrum» antibiotics. Others are «broad spectrum»: they attack a large number of bacteria.
The use of broad-spectrum antibiotics or a combination of several disrupts the balance of the intestinal microbiota, destroying beneficial bacteria, and can contribute to the development of dysbacteriosis, which provokes diarrhea. Up to 49% of patients who take antibiotics suffer from diarrhea1. It often occurs a few days after starting antibiotics, but in some cases it can appear up to 6 weeks after the end of the course of treatment.2,3. The same goes for children, whose intestines are especially susceptible.
Probiotics: a necessity in antibiotic treatment
To help the microbiota cope with the negative effects provoked by antibiotics, and then restore its balance, the use of probiotics during antibiotic therapy is recommended.
The positive effect of taking probiotics (from the first day of antibiotic therapy) on preventing antibiotic-associated diarrhea has been proven:
- Clinical studies have shown the benefit of probiotics in preventing antibiotic-induced diarrhea and Clostridium difficile infections.4.
- Probiotic supplementation (Lactobacillus GG strain) has shown a positive effect on symptoms of Helicobacter pylori infection and overall tolerability of its treatment5 (reduction of diarrhea after treatment with antibiotics in combination with proton pump inhibitors).
Lactobacilles GG is the most commonly recommended strain6 with antibiotic-associated diarrhea.
Duration of taking probiotics may be greater than antibiotics to enhance microbiota properties.
What is important to remember?
Antibiotics are prescribed to fight bacterial infections and can cause mild diarrhea, which is the result of an imbalance in the gut microbiota (the beneficial bacteria in the microbiota are destroyed by the antibiotic).
Probiotics are effective in preventing antibiotic-associated diarrhea6. This ailment, in turn, is the cause of various other diseases. To avoid such negative consequences, to protect the intestines, it is imperative to take probiotics.
- Dietrich CG, Kottmann T and Alavi M. Commercially, available probiotic drinks containing Lactobacillus casei DN-114001 reduce antibiotic-associated diarrhea. World J Gastroenterol 2014; 20: 15837–15844.
- Caron F, Lerebours E. The gastrointestinal side effects of antibiotics. Gastroenterol Clin Biol 1991; 15: 604-12.
- Levecq H, Cerf M. Diarrhea from antibiotics. Ann Gastroenterol Hepatol 1990; 26: 147-56.
- Probiotics for the prevention of Clostridium difficile-associated diarrhea in adults and children. Goldbengerg. Cochrane Database Syst Rev. 21 mai 2013. doi:10.1002/14651858.CD006095.pub3.
- A. ARMUZZI & al. The effect of oral administration of Lactobacillus GG on antibioticassociated gastrointestinal side-effects during Helicobacter pylori eradication therapy. Aliment Pharmacol Ther 2001; 15: 163±169.
- Siitonen S, Vapaatalo H, Salminen S, et al. Effect of Lactobacillus GG yogurt in prevention of antibiotic-associated diarrhea. Ann Med 1990;22:57-9.
- D’Souza AL, Rajkumar C, Cooke J, Bulpitt CJ. Probiotics in prevention of antibiotic associated diarrhoea : meta-analysis. Br Med J 2002 ; 324 : 1361-4.